MAUDE Adverse Event Report: VENTANA MEDICAL SYSTEMS INC. BENCHMARK ULTRA SYSTEM; SLIDE STAINER, AUTOMATED

VENTANA MEDICAL SYSTEMS INC. BENCHMARK ULTRA SYSTEM; SLIDE STAINER, AUTOMATED
Catalog Number 05342716001
Medical Device Problem Codes Mechanics Altered (2984); Program or Algorithm Execution Problem (4033)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/06/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
Roche diagnostics received an allegation that the benchmark ultra stainer module did not provide an error to the customer indicating a wrong reagent was present in a reagent carousel position.The customer noticed a mismatch between the reagents he saw listed in the system software and those present on the reagent carousel.In position 20 of the carousel, the software indicated that the helicobacter pylori antibody was empty.When the customer tried changing the reagent, they noticed there was chromogranin reagent in position 20.The customer stated that the same thing occurred when the software indicated that hematoxylin in position 35 was empty, but in reality, it was in position 1 of the carousel.In position 35, there was "htx ii" reagent.The customer stated that it seemed everything had slipped by one position.The error log of the instrument was retrieved, the log showed an error indicating a carousel misalignment message.However, no errors were relayed to the customer through the system software.
 
Additional Manufacturer Narrative
A roche technical expert found no issues with the reagent carousel's mechanical components.A separate issue with the nozzle plate "igus" chain's "maximum torsion" near slide position 30 was resolved by adjusting the chain for smoother movement.The "igus" chain torsion affecting nozzle plate movement was an unrelated issue from the carousel misalignment as the motors are independent.No further alignment issues occurred.The instrument has functioned normally since, with no confirmed hardware issues.From a software perspective, analysis of the available data confirmed that the instrument experienced a reagent misalignment, where reagents were offset by one position following a scheduled reagent access event.It is highly unlikely and not provable that the reagent was physically moved by one position during the reagent access point (rap).The logs have also been inspected and no reagent misalignment was flagged on that day.An additional audit database from the analyzer was provided by the customer, but it contained no audit entries from the day the issue occurred, limiting the investigation's ability to extract critical information.The failure mode could not be reproduced during internal software testing.No hardware issues were identified as contributing factors to the event.The reported allegation has not been verified as a systemic software or hardware issue.The investigation could not identify a product problem.The cause of the event could not be determined.

Brand Name
BENCHMARK ULTRA SYSTEM
Common Device Name
SLIDE STAINER, AUTOMATED
Manufacturer (Section D)
VENTANA MEDICAL SYSTEMS INC.
1910 e innovation park dr
tucson AZ 85755
Manufacturer (Section G)
VENTANA MEDICAL SYSTEMS INC.
1910 e innovation park dr
tucson AZ 85755
Manufacturer Contact
natalie catton
9115 hague road
indianapolis, IN 46250
9253534412
MDR Report Key22335940
Report Number2028492-2025-01961
Device Sequence Number21099755
Product Code KPA
UDI-Device Identifier04015630981052
UDI-Public04015630981052
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number05342716001
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/09/2025
Supplement Date Received by Manufacturer09/05/2025
Initial Report FDA Received Date06/26/2025
Supplement Report FDA Received Date09/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown